California, 2012

Wildfire in California, June 17 to 18, 2012

June 17 to 18, 2012 · NWS SGX · 1 event in 1 county or zone

The View fire started around 2015 PST on the 17th, at the intersection of Desert View and Cottonwood Roads, near the city of Cabazon. No structures or homes were damaged or destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The View fire started around 2015 PST on the 17th, at the intersection of Desert View and Cottonwood Roads, near the city of Cabazon. No structures or homes were damaged or destroyed. No injuries were reported. Fifteen families within the community were evacuated, but no evacuation shelter was needed. The fire burned a total of 376 acres before being fully contained at 1700 PST on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 17, 8:05 PM PST, 10 minutes earlier.

Area forecast discussion, Jun 17, 8:05 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 PM PDT SUN JUN 17 2012

.SYNOPSIS...
A WEAK DISTURBANCE WILL FLATTEN THE RIDGE ON MONDAY...BRINGING SOME
MINOR COOLER TO THE REGION AS WELL AS A SLIGHTLY MORE EXTENSIVE
MARINE LAYER.  STRONG AND GUSTY WINDS WILL ALSO BE POSSIBLE IN THE
MOUNTAINS AND DESERTS LATE MONDAY AND INTO TUESDAY.  MUCH WARMER
CONDITIONS WILL DEVELOP OVER THE INLAND AREAS...AS HIGH PRESSURE
REBUILDS FOR THE MIDDLE OF THE WORK WEEK.  HOWEVER...ANOTHER TROUGH
WILL BRING A GRADUAL COOLING TREND...LOCALLY GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS...AND SLOW DEEPENING OF THE MARINE LAYER FOR
FRIDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW THE UPPER LEVEL LOW DRIFTING
FARTHER OUT OVER THE PACIFIC THIS EVENING...WITH HIGH PRESSURE
BUILDING FROM THE DESERT SOUTHWEST.  AS A RESULT...INLAND AREAS ARE
RUNNING 3 TO 9 DEGREES WARMER THAN THIS TIME LAST NIGHT...WHILE
TEMPERATURES IN THE COASTAL AREAS SIMILAR TO THOSE OF LAST NIGHT.
ONSHORE PRESSURE GRADIENTS ARE ALSO RUNNING STRONGER THAN THOSE OF
LAST NIGHT...WITH 5.8 MBS BETWEEN LINDBERGH AND DAGGETT AND UP TO
8.5 MBS BETWEEN LINDBERGH AND IMPERIAL.  AS A RESULT...SOME OF THE
FAVORED WINDY SPOTS ARE SEEING SOME GUSTS RANGING BETWEEN 30 AND 40
MPH.  HOWEVER...THE MAIN DIFFERENCE THIS EVENING IS WITH THE MARINE
LAYER...WHICH IS ALREADY PUSHING WELL INTO THE COASTAL AREAS...AS
SEEN ON THE FOG IMAGERY.  THE 00Z KNKX SOUNDING SHOWS THAT THE
MARINE LAYER IS AROUND 1400 FEET DEEP...SO EXPECT A LITTLE BETTER
PUSH OF THE LOW CLOUDS INTO THE WESTERN VALLEYS TONIGHT THAN LAST
NIGHT.  ANOTHER POINT OF INTEREST...THE FOG IMAGERY ALSO SHOWS THE
HOT SPOT FROM THE OLD FIRE...WHICH AS OF THE LAST REPORT WAS UP TO
200 ACRES.

WATER VAPOR IMAGERY ALSO SHOWS A QUICK MOVING SYSTEM JUST OFF THE
COAST OF VANCOUVER ISLAND.  AS THIS SYSTEM DIGS ACROSS THE PACIFIC
NORTHWEST LATER TONIGHT AND ON MONDAY...500 MB HEIGHTS AND 850 MB
TEMPERATURES WILL FALL EVER SO SLIGHTLY ACROSS THE WEST.
THEREFORE...EXPECT CONDITIONS TOMORROW TO BE SIMILAR TO OR SLIGHTLY
COOLER THAN TODAY.  THE REAL CONCERN WITH THIS DIGGING SYSTEM WILL
BE WITH THE GUSTY WEST WINDS DEVELOPING TOMORROW EVENING IN THE
MOUNTAINS AND DESERTS.  AT THIS TIME...THE UPPER LEVEL WIND SUPPORT
LOOKS LIKE IT WILL RANGE BETWEEN 35 AND 45 KNOTS AT 850 AND 700
MBS.  THEREFORE...THE WIND ADVISORY LOOKS ON TRACK FOR NOW...WITH
SOME LOCALLY STRONGER WIND GUSTS POSSIBLE BELOW THE BANNING PASS AND
NORTH OF INTERSTATE 10 IN THE COACHELLA VALLEY.

HIGH PRESSURE WILL THEN BUILD BACK OVER THE REGION FOR THE MIDDLE
PART OF THE WORK WEEK.  AT THIS TIME...IT APPEARS THAT 850 MBS
TEMPERATURES OVER THE AREA WILL LIKELY RANGE BETWEEN 24 AND 28
DEGREES...WITH INLAND AREAS WARMING 5 TO 10 DEGREE ABOVE NORMAL.  IN
FACT...THE COACHELLA VALLEY AND LOWER DESERTS WILL BE HOT...WITH
TEMPERATURES LIKELY RANGING BETWEEN 110 AND 115 ONCE AGAIN.
HOWEVER...A VERY SHALLOW MARINE LAYER WILL REMAIN ALONG THE
COAST...HELPING TO MODERATE TEMPERATURES IN THESE AREAS.

A TROUGH OF LOW PRESSURE WILL THEN SET UP ALONG THE WEST COAST FOR
THE REMAINDER PART OF THE WORK WEEK AND THE WEEKEND...WITH A GRADUAL
COOLING TREND AND SLIGHTLY DEEPER MARINE LAYER POSSIBLE.  THIS
TROUGH MAY ALSO BRING SOME LOCALLY GUSTY SOUTHWEST TO WEST WINDS TO
THE MOUNTAINS AND DESERTS.

&&

.FIRE WEATHER...
EVEN THOUGH SOME MINOR COOLING MAY BE POSSIBLE ALONG THE DESERT
SLOPES AND IN THE DESERTS ON MONDAY...HOT AND DRY CONDITIONS WILL
CONTINUE TO PREVAIL THROUGH MUCH OF THIS WEEK...WITH DAYTIME
HUMIDITIES FALLING INTO THE SINGLE DIGITS.  LOCALLY GUSTY WEST WINDS
WILL DEVELOP MONDAY EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS
IN THE MOUNTAINS AND DESERTS...WITH LOCAL GUSTS UP TO 50 MPH
POSSIBLE.  THESE WINDS WILL COMBINE WITH VERY LOW HUMIDITY VALUES TO
CAUSE SOME CONCERN FOR FIRE POTENTIAL AND GROWTH DURING THE LATE
AFTERNOON OR EARLY EVENING HOURS.

&&

.AVIATION...
180300Z...COAST/VALLEYS...THE LOW CLOUDS ARE ALREADY AT KSAN AND
KCRQ AND WILL CONTINUE TO PUSH INLAND FROM THE BEACHES THIS EVENING
TO COVER KSNA AND OTHER AREAS WITHIN 10 TO 15 SM OF THE COAST. BASES
WILL BE AROUND 800-1000 FEET MSL WITH TOPS 1200 TO 1500 FT MSL.
LOCAL VIS OF 5SM CAN BE EXPECTED FROM 11-16Z. LOW CLOUDS EXPECTED TO
SCATTER MONDAY MORNING AROUND 16 INLAND AND 17-18Z CLOSER TO THE
COAST...POSSIBLY CLINGING TO A FEW BEACHES INTO THE AFTERNOON. ABOVE
THE MARINE LAYER...CLEAR AND VFR CONDITIONS WILL CONTINUE.

MTS/DESERTS...WESTERLY WINDS INCREASING MONDAY AFTERNOON TO 25-35 KT
IN THE 1000-10000 FT LAYER. SFC GUSTS COULD REACH 25 TO 30 KT AT
KPSP AND ALONG THE DESERT SLOPES...LOCALLY HIGHER EAST OF CANYONS
AND PASSES. WINDS DIMINISHING TUESDAY MORNING. OTHERWISE CLEAR SKIES
AND VFR CONDS THROUGH TUESDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 7 PM MONDAY TO 6 AM PDT TUESDAY FOR THE APPLE
     AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC/FIRE...PALMER
AVIATION/MARINE...TS
Hazardous weather outlook, Jun 17, 1:00 PM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN JUN 17 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-181200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
200 PM PDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS FOR LATE
MONDAY INTO TUESDAY. WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE IN THE
WIND PRONE AREAS. SEE LAXNPWSGX.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
June 17, 8:15 PM PST to June 18, 5:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386406.